Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 65, NWS Quad Cities, IA

May 22, 1998Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 1998, 1:51 AM CDT for Hancock County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1998, 1:51 AM CDT (06:51 UTC)
Expired
May 22, 1998, 2:55 AM CDT
In force
64 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS1 KMLI 220652 RRA
SVRMLI
ILC067-220755-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 AM CDT FRI MAY 22 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 255 AM CDT

* AT 150 AM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  RAPIDLY DEVELOPING THUNDERSTORM 17 MILES SOUTHWEST OF KEOKUK OR 13
  MILES SOUTHWEST OF WARSAW MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARSAW                                     AROUND 210 AM CDT
  TIOGA                                      AROUND 215 AM CDT
  SUTTER                                     AROUND 215 AM CDT
  HAMILTON                                   AROUND 220 AM CDT
  CARTHAGE                                   AROUND 235 AM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:44 PM CDT, 12 hours 7 minutes earlier.

Area forecast discussion, May 21, 1:44 PM CDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT THU MAY 21 1998

THE 18Z SURFACE ANALYSIS INDICATES STATIONARY FRONT OVER SOUTHWEST
NEBRASKA INTO NORTHEAST KANSAS AND ACROSS CENTRAL MISSOURI.  LOW
PRESSURE ALSO NOTED OVER NORTHWEST KANSAS WHICH IS DEVELOPING A
DRY LINE OVER WESTERN KANSAS.  THIS MAY ALSO BE HELPING TO DRAW
HIGH 70 PLUS DEW POINTS INTO CENTRAL KANSAS.  THE 12Z UPPER AIR
ANALYSIS INDICATED A STRONG SHEAR ZONE AT 850 MB ALONG THE NEBRASKA-
KANSAS BORDER AND THE IOWA-MISSOURI BORDER. THIS ZONE CONTINUED AT
17Z PER THE LIKELY FOCUSING MECHANISM FOR CURRENT CONVECTION. CURRENT
CONVECTION OVER NORTHWEST MISSOURI AND SOUTHWEST IOWA SHOULD CONTINUE
TO DEVELOP TO THE SOUTH. RAIN COOLED AIR PRESENT OVER IOWA WITH
NEGATIVE SURFACE MOIST FLUX CONVERGENCE PER ADAP.

THE FORECAST PROBLEM TODAY IS WHETHER ANY CONVECTION OVER AREA
TONIGHT AND TOMORROW AND WHETHER OR NOT SEVERE.  ALSO CLOUD COVER
ON TEMPERATURES.

THE FIRST COMPLEX THIS MORNING BRUSHED THE SOUTHERN EDGE OF THE CWA
WITH THE SECOND NOW APPEARING TO DEVELOP EVEN FARTHER TO THE SOUTH.
NEW DEVELOPMENT FROM TOP-MKC POSSIBLY INITIATING ON WEST SIDE OF
OUTFLOW FROM THE FIRST COMPLEX.  THE THIRD COMPLEX OVER CENTRAL
NEBRASKA LOOKS TO BE DEVELOPING ON SOUTHWEST FLANK SO PROGRESSION
VERY SLOW.  THIS DEVELOPMENT MAY ALSO BE AIDED BY SOME INCOMING
DIVERGENCE AROUND 200-300MB.  CENTRAL KANSAS AND SOUTH CENTRAL
NEBRASKA MAY BE THE PLACE TO WATCH THIS EVENING.

BOTH NGM AND ETA SHOW LOW LEVEL SHEAR AXIS WELL TO THE NORTH OF
THIS MORNINGS UPPER AIR RUNS THUS NOT SURE HOW WELL EITHER MODEL
WILL PERFORM WITH CURRENT SITUATION.  BOTH DO HOWEVER AGREE ON
BRINGING IN STRONG CLOSED LOW INTO CENTRAL PLAINS LATE FRIDAY INTO
SATURDAY.  THIS INCREASES LOW LEVEL SOUTHERLY FLOW ACROSS THE AREA
WITH WARM AIR ADVECTION INCREASING GREATLY.  BOTH MODELS DO
INDICATE DIVERGENT FLOW AROUND THIS TIME ALSO SO LATE FRIDAY INTO
SATURDAY MAY BE INTERESTING...ESPECIALLY SATURDAY.

STRONG LOW LEVEL JET SHOULD DEVELOP TONIGHT AIDING IN THE
DEVELOPMENT OF MORE THUNDERSTORMS.  SHEAR AXIS AND NUMEROUS OTHER
BOUNDARIES WILL ACT AS LIFT WITH SOUTHERLY WINDS TRANSPORTING
ADDITIONAL MOISTURE TO THE AREA.  ETA INDICATING HIGHEST THETA
AIR OVER NORTHERN MISSOURI WITH BEST ADVECTION SLIGHTLY NORTH OF
THIS.  THIS SHOULD SPREAD AT LEAST RAIN OVER SOUTHERN THIRD OF CWA
WITH A SLIGHT CHANCE OVER THE DUBUQUE AND GALESBURG AREA.  FWC
NUMBERS NOT OUT OF LINE WITH JUST HIGH AND MID CLOUDS EXPECTED AND
THEN STRONG SOUTHERLY WIND AT 850 ADVECTING IN WARNER AIR.  WOULD
MAYBE THINK ABOUT BUMPING UP LOWS A CATEGORY OR TWO OVER ILLINOIS
ZONES AND ALSO ADD SOME POPS...ESPECIALLY SOUTHERN GROUP.

CID 56/60   DBQ 53/30   MLI 55/50   BRL 59/70

WEISSER

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.